Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 120, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 9:01 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 89 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2021, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 19, 2021, 10:30 PM CDT
- In force
- 89 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Gove County, KS, Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 9:04 PM CDT | TSTM WND DMG | Studley, KS | DELAYED SOCIAL MEDIA REPORT OF SEVERAL TREE BRANCHES DOWN. THE LARGEST WAS ABOUT 14 INCHES IN DIAMETER. TIME ESTIMATED BASED ON RADAR. |
| Jun 19, 9:09 PM CDT | TSTM WND DMG | Morland, KS | DELAYED REPORT VIA SOCIAL MEDIA. LARGE LIVE TREE LIMBS DOWN ON PROPERTY OF UNKNOWN SIZE. POWER OUTAGES REPORTED FOR PORTIONS OF MORLAND. TIME ESTIMATED BASED ON TIME OF 85 MPH WIND GUST. |
| Jun 19, 9:09 PM CDT | TSTM WND GST 63 | 10 S Gove, KS | SITE KKSGOVEC3. |
| Jun 19, 9:09 PM CDT | TSTM WND GST 85 | Morland, KS | SITE KKSMORLA2. |
| Jun 19, 9:13 PM CDT | TSTM WND GST 59 | Penokee, KS | SITE KEITH SPRAYING REPORTS 59MPH WIND GUST. |
| Jun 19, 9:22 PM CDT | TSTM WND DMG | Hill City, KS | DELAYED PUBLIC REPORT VIA SOCIAL MEDIA OF A LARGE TREE BRANCH DOWN NEAR THE HIGH SCHOOL. ESTIMATED DIAMETER OF THE BRANCH WAS 6 TO 8 INCHES. |
| Jun 19, 9:22 PM CDT | TSTM WND GST 63 | Hill City, KS | DELAYED PUBLIC REPORT VIA SOCIAL MEDIA OF A 63 MPH WIND GUST MEASURED ON A WEATHER STATION WITH STORMS MOVING THROUGH THE AREA. |
| Jun 19, 9:23 PM CDT | TSTM WND GST 79 | 1 Ne Hill City, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 NE HILL CITY. SITE KHLC. PEAK WIND GUST OF 69 KNOTS (79 MPH) MEASURED AT 0223 UTC. |
| Jun 19, 9:23 PM CDT | TSTM WND GST 80 | 1 Ne Hill City, KS | SITE KHLC. |
| Jun 19, 9:24 PM CDT | TSTM WND GST 62 | Hill City, KS | SITE KKSHILLC10. |
| Jun 19, 9:33 PM CDT | TSTM WND GST 58 | 2 N Bogue, KS | SITE KKSBOGUE1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 3329 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
776
WUUS53 KGLD 200201
SVRGLD
KSC063-065-179-200330-
/O.NEW.KGLD.SV.W.0120.210620T0201Z-210620T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
901 PM CDT Sat Jun 19 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 1030 PM CDT.
* At 901 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Dresden to 8 miles north of Healy,
moving east at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* These severe thunderstorms will remain over mainly rural areas of
Sheridan, Gove and Graham Counties, including the following
locations... The Monument Rocks, Seguin, Studley, Angelus, Penokee,
Saint Peter and Tasco.
This includes Interstate 70 in Kansas between mile markers 76 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0201Z 269DEG 35KT 3955 10040 3872 10060
HAIL...<.75IN
WIND...80MPH
$$
Lundquist2 follow-up statements
607
WUUS53 KGLD 200203 CCA
SVRGLD
KSC063-065-179-200330-
/O.COR.KGLD.SV.W.0120.210620T0201Z-210620T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
903 PM CDT Sat Jun 19 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 1030 PM CDT.
* At 902 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Dresden to 8 miles north of Healy,
moving east at 40 mph. At 848 PM CDT, a wind gust of 83 mph was
observed 5 miles south of Hoxie.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Weather instrument.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Oakley, Hill City, Hoxie, Quinter, Grainfield, Grinnell and Gove.
This includes Interstate 70 in Kansas between mile markers 76 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0202Z 270DEG 35KT 3955 10040 3872 10060
HAIL...<.75IN
WIND...80MPH
$$
AW644
WWUS53 KGLD 200329
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1029 PM CDT Sat Jun 19 2021
KSC063-065-179-200339-
/O.EXP.KGLD.SV.W.0120.000000T0000Z-210620T0330Z/
Sheridan KS-Gove KS-Graham KS-
1029 PM CDT Sat Jun 19 2021
...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN...GOVE AND GRAHAM
COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Kansas.
LAT...LON 3913 10015 3870 10016 3870 10082 3913 10081
3913 10072 3957 10072 3957 9960 3913 9961
TIME...MOT...LOC 0329Z 270DEG 35KT 3954 9936 3872 9957
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:42 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 19, 6:42 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Sat Jun 19 2021 .SHORT TERM...(This evening through Sunday) Issued at 340 PM MDT Sat Jun 19 2021 There is potential for severe storms this afternoon and evening. As of 3 PM MDT, storms are beginning to develop along and east of I-25. These storms are mostly isolated to scattered in nature; however, as they move east the storms will develop into more of a line. These storms are being driven by shortwaves moving southeast across the Rockies ahead of an approaching cold front on Sunday. The HRRR is handling the event fairly well, especially with the storm mode evolution. MLCAPE values are in the 1000-2000 j/kg range with a veering wind profile. Shear profiles are favorable with 30-40 kts of EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level lapse rates are range from 8-8.5 C/km across the area, indicating a favorable environment as the storms move across. The main threat this afternoon/evening is damaging winds up to 75 mph and 1-2" hail. The hail threat is expected to diminish while the wind threat increases as the storms move across NW KS and SW NE. With the recent dry conditions, there is potential for blowing dust and reduced visibilities due to strong outflows from the storms. A brief tornado can't be ruled out; however, confidence is fairly low. Locally heavy rainfall is possible, especially along the KS/NE border. Given the storm motion and recent dry conditions, I'm not expecting flash flooding to be much of an issue. The storms are expected to exit the area around midnight. Overnight lows are expected to be in the upper 50s to upper 60s tonight with winds shifting to the SW then W behind the line of storms at 10-15 mph. Sunday, a cold front is expected to move southeast across the area during the morning to early afternoon. As this front moves through, winds are expected to increase to 15-25 mph as they shift to the north. A few weak disturbances are expected to move across the High Plains behind the front, which will boost precipitation chances for the late afternoon and evening hours. Thunderstorms are possible; however, the severe threat is fairly low. Showers and storms are expected to impact the area through the overnight hours. Temperatures will be slightly cooler tomorrow, thanks to the cold front, with highs in the 80s to lower 90s and lows in the 50s. .LONG TERM...(Monday through Saturday) Issued at 335 PM MDT Sat Jun 19 2021 NW flow aloft will prevail at the beginning of the long term period.. on the eastern periphery of an upper level ridge over the Rockies and Intermountain West. Flow aloft will back to the west by mid-week as the ridge shifts ESE to the Southern Plains. Split flow aloft is anticipated over the western CONUS by the end of the week.. as an upper level low stalls invof the central Pacific Coast. Expect increasing temperatures Tue-Wed.. as heights rise in assoc/w the ridge progressing from the Rockies to the Southern Plains. Temperatures will level off or slightly cool by late week. At this time, precipitation chances appear very low.. though uncertainty increases considerably by late week into the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 542 PM MDT Sat Jun 19 2021 Vfr conditions are initially forecast at both KGLD and KMCK terminals at the start of the TAF period. The main impact this evening will be a line of thunderstorms pushing through the region from west to east. Timing may need to be adjusted, but current thinking is storms will make it to KGLD around 02z and KMCK around 03z, bringing a brief period of very strong winds and reduced visibilities due to rainfall. Beyond this, conditions will improve overnight, with decreasing clouds as well as light and variable winds. A cold front brings gusty north winds to both sites by mid morning Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KMK LONG TERM...VINCENT AVIATION...JBH
Hazardous weather outlook, Jun 19, 8:28 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 728 PM MDT Sat Jun 19 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 728 PM MDT Sat Jun 19 2021 /828 PM CDT Sat Jun 19 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch is in effect for northwest Kansas and southwest Nebraska until 11 PM MDT or midnight CDT. A line of thunderstorms will track eastward into Kansas and Nebraska during the evening. Severe thunderstorms capable of producing strong damaging wind gusts up to 75 mph are anticipated, mainly before 11 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Hot and dry conditions are expected to return on Wednesday and Thursday with high temperatures in the 90s to lower 100s possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 19, 8:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST 4 E LEVANT 39.38N 101.12W
06/19/2021 M71 MPH THOMAS KS PUBLIC
SITE COLBY SW.
&&
KAKLocal storm report, Jun 19, 8:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 4 WSW GEM 39.41N 100.97W
06/19/2021 M84 MPH THOMAS KS MESONET
SITE COLBYWX. 1 MILE EAST OF TOWN.
&&
KAKLocal storm report, Jun 19, 8:37 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST 3 NW COLBY 39.41N 101.08W
06/19/2021 M62 MPH THOMAS KS MESONET
MESONET STATION EW7172 2 NW COLBY.
&&
KAKLocal storm report, Jun 19, 8:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 1 NE COLBY 39.40N 101.03W
06/19/2021 M88 MPH THOMAS KS MESONET
PERSONAL STATION RECORDED 88MPH GUST.
&&
KAKLocal storm report, Jun 19, 8:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG COLBY 39.39N 101.05W
06/19/2021 THOMAS KS EMERGENCY MNGR
MULTIPLE POWER OUTAGES IN THE TOWN OF COLBY.
ONE UTILITY POLE DOWN.
&&
JBHLocal storm report, Jun 19, 8:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT SAT JUN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST 7 S HOXIE 39.26N 100.44W
06/19/2021 E83 MPH SHERIDAN KS MESONET
SITE KKSHOXIE6.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:00 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
| Jun 19, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 91 min |
| Jun 19, 7:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 86 min |
| Jun 19, 7:59 PM CDT | Special Weather Statement | GLD | Wallace | 31 min |
| Jun 19, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 66 min |
| Jun 19, 9:25 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| Jun 19, 9:48 PM CDT | Special Weather Statement | GLD | Logan | 27 min |
| Jun 19, 10:04 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 26 min |
| Jun 19, 10:28 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.